Hail, Wright
- When
- May 11, 12:30 PM CST
- Where
- Wright County, 0.85 mi SE of Albertville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.220, -93.660
A cluster of storms produced large hail stones west of Granite Falls, near Olivia, and northeast toward the northwest suburbs of the Twin Cities. Most of these storms were elevated but had a steep lapse rate to generate large hail, up to 2 inches in diameter at times.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A cluster of storms produced large hail stones west of Granite Falls, near Olivia, and northeast toward the northwest suburbs of the Twin Cities. Most of these storms were elevated but had a steep lapse rate to generate large hail, up to 2 inches in diameter at times.
These late morning, and early afternoon storms moved northeast out of Minnesota. A warm front lifted northward across southern Minnesota during the afternoon with a potent shortwave moving northeast out of Nebraska. This shortwave generated a large complex of storms and quickly moved northeast across southern Minnesota and produced numerous damaging wind gusts, tornadoes and hail. There were even some flooding concerns as three to five inches of rain fell across portions of west central and central Minnesota by the late evening as the storms diminished and moved off to the northeast.
Three tornadoes occurred within the large bow echo that surged from southwest Minnesota, northeast toward east central Minnesota. One occurred in Brown County, another in Sibley and Carver County, and a third in Anoka County. All of the tornadoes were rated EF0 and produced mainly tree and roof damage.
According to Xcel Energy, more than 75,000 customers were without power across southern Minnesota during the peak of the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 11, 5:31 AM CST, 6 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 631 AM CDT Wed May 11 2022 .DISCUSSION...(Today through Tuesday) Issued at 236 AM CDT Wed May 11 2022 * KEY MESSAGES: - Conditions favor severe storms/supercells with large hail and possible tornadoes this afternoon. Tornado threat maximized near a warm front. - Heavy rain/flash flooding is an increasing threat tonight especially if storms end up tracking over the same locations. - More severe storms expected Thursday, highest threat across western Minnesota. An active two days are in store with an unseasonably warm and humid airmass over the Central/Northern Plains setting the stage for several rounds of strong storms as a large trough approaches from the west. Currently a well-defined surface warm front stretches west- to-east near I-80 in Iowa with the 850-hPa boundary further north over southern Minnesota. This elevated boundary is already sparking a few showers/weak storms near I-90 which is a signal of things to come later today as the front quickly lifts northward. Currently a lack of defined upper-level ascent and very dry air above 850 hPa are keeping these cells limited in coverage and strength, and this should continue to be the case through early/mid afternoon as upper- level heights rise and the warm front surges north into central MN. By late this afternoon storms are expected to rapidly grow across southwest Minnesota as an upper wave approaches from the west and feeds an increasing low-level jet toward the northward-advancing warm front. A surge of warm and humid air from the south will bring temperatures in the mid/upper 80s into southern MN with dewpoints rapidly rising into the lower 70s. The resulting strong instability combined with deep-layer shear of 50-60 kts will be more than favorable for strong supercells capable of very large hail, especially those that can develop near and just south of the warm front where storm-relative helicity will be maximized. This helicity could also favor tornadoes near the warm front, although this threat is much more conditional on LCL heights and potential for strong/cold downdrafts to lessen a prolonged tornado threat...as well as storm motion which may cause storms to cross north of the warm front and become more elevated in nature. These factors will need to be watched closely this afternoon to see if and where a more localized enhanced tornado threat can develop if these factors can become overcome. Storms should increase in coverage this evening as they push into central/eastern Minnesota and eventually western Wisconsin. Large hail, wind and isolated tornadoes will remain a threat through this time, however the main focus through this period will be an increasing threat for very heavy rain and flash flooding. This will especially become true toward sunset as storm motion vectors veer to become more parallel to the warm front, and an increasing LLJ feeds copious moisture into the boundary. Widespread 1" to 2" rainfall amounts seem probable from southern MN into areas near/just north of the Twin Cities and into northwest Wisconsin. If storms end up training repeatedly over a few locations then isolated amounts of 3" or 4" would not be out of the question. Once storms clear out late tonight, attention will turn to unseasonable heat and humidity on Thursday followed by another round of strong to severe storms. With 850 hPa temperatures rising to as high as 22C, full mixing would favor surface temperatures as high as the lower 90s. Combined with dewpoints in the upper 60s/near 70 this would push heat index values in the lower or even mid 90s. This could approach heat advisory criteria especially for the Twin Cities, but will need to watch a couple of factors before pulling the trigger on this, namely 1) potential for cloud cover to cut back on full heating and 2) lower dewpoints mixing down and keeping heat index values limited. Regardless of how high Thursday's temperatures get, the airmass will once again be very unstable setting the stage for another round of strong to severe storms Thursday afternoon and evening as the main upper trough to the west pushes through. Shear profiles will once again favor supercells with large hail and a few tornadoes, especially early in the event over western MN and also closer to the warm front over central/northern MN, but given the extent of the upper forcing a more linear storm mode appears favorable with damaging winds a higher threat. How widespread these winds can become will depend on shear/cold pool interactions which will need to wait until closer to the event to be better assessed. Higher moisture could prevent outflow from surging ahead of the storms too quickly, which would favor a more long-lived wind event as the storms push toward the Twin Cities and western Wisconsin. Heavy rain will again be possible, but not as high as Wednesday's threat given a quicker west-to-east progression of the overall system. Behind Thursday's strong storm system, a transition to more zonal upper flow will bring somewhat cooler and much drier air into the area for Friday and into the weekend. With temperatures in the lower/mid 70s and dewpoints in the 40s and 50s, we should get to enjoy quite a nice spring weekend across the area...a seeming rarity this spring so far. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 624 AM CDT Wed May 11 2022 Strong storms currently south of KMSP should eventually weaken but may get close to MSP if current trends continue. Otherwise VFR today with gradually veering winds to SE. Complex of strong storms expected to develop over southwest and western MN late this afternoon and spread into MSP area and points north late evening into the early morning. Damaging wind gusts possible when these storms come through. KMSP... Strong storm to the south should begin weakening as it approaches MSP, but may hold together long enough to impact the terminal. Will monitor storm trends and add thunder to TAF shortly if current trends continue. Otherwise more widespread storms expected near or shortly after sunset and could be strong/severe with high wind. /OUTLOOK FOR KMSP/ Thu...VFR/MVFR, chc SHRA/TSRA. Wind S 10-15G25 kts. Fri...Mainly VFR. Wind SW 10 kts. Sat...VFR, chc pm MVFR with -SHRA. Wind WNW 10-15g25kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...DPH AVIATION...DPH
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1252 PM CDT Wed May 11 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121500- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1252 PM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Strong to severe storms are expected across much of the area today and tonight. Very large hail, damaging winds and a few tornadoes are possible. In addition, very heavy rain and localized flash flooding are possible, especially near and after sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of widespread strong to severe storms is expected Thursday afternoon and evening, with large hail and damaging winds the primary threats. Isolated tornadoes are also possible, especially across western Minnesota. Temperatures could reach the lower 90s Thursday afternoon with heat index values as high as 95 degrees. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed later this afternoon through tonight and again on Thursday.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1130 AM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HEAVY RAIN OWATONNA 44.09N 93.22W
05/11/2022 M1.70 INCH STEELE MN PUBLIC
STREET FLOODING WAS REPORTED IN TOWN. COOP
OBSERVER MEASURED 1.70 INCHES OF RAINFALL AS
OF 8 AM.
&&
MKMSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1145 AM CDT Wed May 11 2022
MNZ041-042-111715-
Douglas MN-Todd MN-
1145 AM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of northeastern Douglas
and northwestern Todd Counties through 1215 PM CDT...
At 1145 AM CDT, Doppler radar was tracking a strong thunderstorm near
Carlos, or 9 miles north of Alexandria, moving north at 35 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Douglas and northwestern Todd Counties, including the following
locations... Belle River, Miltona and Rose City.
This includes U.S. Highway 71 between mile markers 212 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4635 9503 4593 9518 4595 9544 4611 9543
4611 9515 4636 9516
TIME...MOT...LOC 1645Z 187DEG 31KT 4602 9530
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
NDCSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1210 PM CDT Wed May 11 2022
MNZ049-051-058-059-111800-
Sherburne MN-Stearns MN-Meeker MN-Wright MN-
1210 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of northern Wright,
east central Meeker, western Sherburne and southeastern Stearns
Counties through 100 PM CDT...
At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Annandale, or 16 miles west of Buffalo, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Annandale around 1220 PM CDT.
Maple Lake around 1230 PM CDT.
Other locations in the path of this storm include Clearwater,
Monticello, Clear Lake and Becker.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 172 and 197.
U.S. Highway 10 in Minnesota between mile markers 181 and 204.
U.S. Highway 12 between mile markers 113 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4529 9367 4504 9421 4514 9441 4556 9409
4556 9406
TIME...MOT...LOC 1710Z 225DEG 26KT 4520 9419
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CTGSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1241 PM CDT Wed May 11 2022
MNZ059-060-068-111830-
Hennepin MN-Carver MN-Wright MN-
1241 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of northwestern
Hennepin, southeastern Wright and northwestern Carver Counties
through 130 PM CDT...
At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm over
Watertown, or 17 miles south of Buffalo, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Watertown and St. Bonifacius around 1245 PM CDT.
Mound, Minnetrista and Delano around 100 PM CDT.
Other locations in the path of this storm include Orono, Maple Plain,
Rockford, Medina, Independence, Maple Grove, St. Michael and
Corcoran.
This includes U.S. Highway 12 between mile markers 133 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4483 9382 4490 9400 4523 9379 4508 9347
TIME...MOT...LOC 1740Z 213DEG 23KT 4492 9386
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CTGSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1258 PM CDT Wed May 11 2022
MNZ073-111830-
Redwood MN-
1258 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of southeastern Redwood
County through 130 PM CDT...
At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wabasso, or 9 miles southwest of Redwood Falls, moving north at 40
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Redwood County, including the following locations... Clements, Wanda
and Seaforth.
This includes U.S. Highway 71 between mile markers 58 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4455 9501 4454 9497 4429 9491 4429 9532
4447 9535
TIME...MOT...LOC 1758Z 201DEG 33KT 4444 9524
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
NDCSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
116 PM CDT Wed May 11 2022
MNZ065-073-111845-
Renville MN-Redwood MN-
116 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of north central
Redwood and northwestern Renville Counties through 145 PM CDT...
At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Redwood Falls, moving north at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Olivia and Renville.
This includes the following highways...
U.S. Highway 212 between mile markers 62 and 80.
U.S. Highway 71 between mile markers 74 and 75, and between mile
markers 89 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 900 PM CDT for southwestern
Minnesota.
&&
LAT...LON 4451 9507 4450 9535 4489 9528 4489 9486
TIME...MOT...LOC 1816Z 193DEG 27KT 4455 9520
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
NDCThe Minneapolis radar (KMPX), 42 km away, was scanning. The volume nearest the first event began at 18:30 UTC.
40 thunderstorm wind, 23 hail, 4 tornado, 3 funnel cloud. Local standard time, as filed.
A shed and power lines were blown down on the west side of Sanborn.
The tornado hit several groves of trees and damaged a farm. Portions of roofs from three outbuildings were torn off. Maximum winds were estimated at 80 mph.
A barn, grain bin, and multiple trees were blown down southwest of Buffalo Lake in Renville County. There was also sporadic tree damage from southwest of Buffalo Lake, to the northeast of the city.
A roof was torn off a farm outbuilding near Hanska.
Numerous large branches were blown down, a few structures were damaged, including a building under construction that had its roof blown off. Power poles were also blown down near the same area, east of Madelia.
A 10 inch diameter tree was snapped and landed on a power line.
A large tree was snapped in the town of Hutchinson.
A few trees were blown down north of Ceylon.
A few trees were blown down near Northrop.
A tornado broke several dozen trees and ripped part of a tin roof off a shed. The tornado traveled into southwestern Carver County, dissipating about one mile northeast of Assumption Lake. Maximum winds were estimated at 75 mph.
The tornado started in northeastern Sibley County before moving into southwestern Carver County, dissipating about one mile northeast of Assumption Lake. While in Carver County, it broke several dozen trees. Maximum winds were estimated at 75 mph.
There was roof damage east of Kasota, on the south side of Lake Emily, along with trees blown down near Kasota.
In addition to this severe wind gust at the Mankato airport, a large tree fell onto a house just east of the airport.
Several trees and power lines were blown down in Elysian. Waterville had roof damage to a business and a home had its garage door blown off. The severe winds were related to the initial outflow from the squall line.
Scattered trees were blown down from just east of St. Peter to the Cleveland area.
The leading edge of the squall line generated severe wind gusts and caused several large trees to be blown down north of Pemberton.
There were multiple trees and power lines blown down near Cologne.
A large tree was blown down near East Union.
A large pine tree was blown across a road near Chaska.
A severe wind gust was measured by a local emergency manager. This was with the leading shelf cloud ahead of the main storms.
There were several trees and power lines blown down in Chanhassen.
A severe wind gust was measured at the local police office. In addition, the cover of an air handler located on the top of the Scott County Government Center blew off the building. A light pole also blew over at the corner of 4th Ave & Atwood Street in Shakopee.
Several large tree branches were blocking parts of Dell Road in Eden Prairie.
A severe wind gust was measured by a home anemometer.
Numerous trees were blown down in the city of Crystal.
Several trees were blown down north of Crystal Lake, some were blocking roads.
There were multiple reports of dime to quarter size hail across much of Bloomington.
A large tree fell on a car in South Minneapolis.
Several large tree branches were blown down in Brooklyn Park.
A severe wind gust was reported by the local broadcast media.
Several large tree branches were blown down in an Elk River parking lot.
A severe wind gust was measured by a trained spotter.
In addition to the measured 55 knot wind gust at the Anoka airport, the local emergency manager reported numerous downed trees and power lines across the southern portion of Anoka County, south and west of the airport.
A street sign was damaged, and a large tree was blown down in a grocery store parking lot.
Numerous trees were blown down from Falcon Heights to Roseville. Some of the trees were over 100 years old and several areas had power outages due to the falling debris.
A large tree crashed into a house. This was over a mile south of a tornado, and was due to thunderstorm wind.
The tornado touched down in the northeast corner of Coon Rapids, moved across the northwest corner of Blaine, and dissipated in the southwest corner of Ham Lake. It toppled or broke a few hundred trees, many of which fell on houses and sheds. One house near Jefferson Park had a portion of its eave ripped away, thereby allowing wind to enter the attic and damage the roof. Maximum winds were estimated at 80 mph.
A large 15 inch diameter tree was blown down in West St. Paul.
A large machine shed was blown apart and other outbuildings had some roof damage. Several dozen trees were also toppled as the downburst moved northeast through the small community of Otisco and then to a farm northeast of Otisco.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020761, 1020762, 1020764, 1020765, 1020770, 1020768, 1020769, 1020771, 1021759, 1020772, 1020774, 1019669, 1021758, 1020785, 1021763, 1021764, 1020775, 1021762, 1021760, 1021790, 1021779, 1021780, 1020759, 1019672, 1019675, 1021782, 1021775, 1021783, 1021784, 1021781, 1021787, 1021786, 1021788, 1020782, 1021765, 1021789, 1021767, 1021794, 1021766, 1020776, and more.